Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 320, NWS Louisville, KY

September 10, 2016Crawford County, Harrison County, Perry County, Indiana; Hancock County, Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 10, 2016, 2:42 PM EDT for Crawford County, Harrison County, Perry County, Indiana; Hancock County, Meade County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2016, 2:42 PM EDT (18:42 UTC)
Expired
Sep 10, 2016, 3:15 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, IN, Harrison County, IN, Perry County, IN, Hancock County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 2:49 PM EDTTSTM WND DMGHawesville, KYTREE FELL THROUGH A HOUSE IN HAWESVILLE. TREE BLOWN DOWN BLOCKING HWY 2181.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 2:24 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS53 KLMK 101842
SVRLMK
INC025-061-123-KYC091-163-101915-
/O.NEW.KLMK.SV.W.0320.160910T1842Z-160910T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
242 PM EDT SAT SEP 10 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HARRISON COUNTY IN SOUTH CENTRAL INDIANA...
  PERRY COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHEASTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHWESTERN MEADE COUNTY IN CENTRAL KENTUCKY...
  HANCOCK COUNTY IN CENTRAL KENTUCKY...

* UNTIL 315 PM EDT/215 PM CDT/

* AT 242 PM EDT/142 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 14 MILES NORTHEAST OF TELL CITY TO NEAR
  KNOTTSVILLE...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TELL CITY...HAWESVILLE...CAREFREE TOWN...MOUNT PLEASANT...
  LEWISPORT...CANNELTON...LEOPOLD...TROY...LEAVENWORTH AND ALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3793 8697 3794 8692 3802 8680 3800 8677
      3804 8679 3810 8677 3811 8679 3826 8660
      3830 8617 3803 8646 3805 8649 3804 8652
      3797 8653 3782 8668 3781 8684 3784 8685
      3784 8691 3788 8689 3790 8692 3789 8699
TIME...MOT...LOC 1842Z 243DEG 31KT 3809 8656 3784 8688 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
1 follow-up statement
216 
WWUS53 KLMK 101914
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
314 PM EDT SAT SEP 10 2016

INC025-061-123-KYC091-163-101924-
/O.EXP.KLMK.SV.W.0320.000000T0000Z-160910T1915Z/
HARRISON IN-PERRY IN-CRAWFORD IN-MEADE KY-HANCOCK KY-
314 PM EDT SAT SEP 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HARRISON...
PERRY...SOUTHEASTERN CRAWFORD...NORTHWESTERN MEADE AND HANCOCK
COUNTIES WILL EXPIRE AT 315 PM EDT/215 PM CDT/...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT/800 PM
CDT/ FOR SOUTH CENTRAL INDIANA...AND CENTRAL KENTUCKY.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

LAT...LON 3793 8697 3794 8692 3802 8680 3800 8677
      3804 8679 3810 8677 3811 8679 3826 8660
      3830 8617 3803 8646 3805 8649 3804 8652
      3797 8653 3782 8668 3781 8684 3784 8685
      3784 8691 3788 8689 3790 8692 3789 8699
TIME...MOT...LOC 1913Z 243DEG 31KT 3809 8656 3784 8688 

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:05 PM EDT, 37 minutes earlier.

Area forecast discussion, Sep 10, 2:05 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
205 PM EDT SAT SEP 10 2016

.SHORT TERM (Now through Sunday Night)...
Issued at 205 PM EDT Sat Sep 10 2016

...Strong to Severe Storms This Afternoon...

As of mid-afternoon, a strong surface cold front extended from
central Indiana through western and central Kentucky down into
portions of northwestern TN. Mesoanalysis showed MLCAPE of 2000
J/kg, DCAPE near 1500 J/kg along with effective shear 30-35 kts. A
line of thunderstorms was marching through southern Indiana and
central Kentucky right along the better surface convergence
characterized by a strong southwest to northwest wind shift.
Temperatures ahead of the precipitation were in the mid to upper 80s
with dewpoints in the upper 60s to low 70s.

Latest hi-res model guidance in reasonable agreement showing that
this line of storms will sweep across the forecast area through
7-9 pm EDT. The greatest severe chances will be through late
afternoon and will begin to wane toward sunset with the loss of
daytime heating. Damaging winds is the primary severe threat
though intense rainfall rates leading to localized flooding is
also a concern.

Drier and cooler air will surge into the region later this evening
and overnight with steady northwest winds. By daybreak Sunday,
temperatures are expected to be in the upper 50s to mid 60s with
mostly clear skies.

Sunday will be a very pleasant, early fall day across southern
Indiana and central Kentucky with low humidity, temperatures in the
70s and overall light winds as the center of high pressure moves
overhead. Plan on a refreshingly cool night as well with lows
dropping into the 50s across the region by Monday morning, the
coolest spots may dip into the low 50s.

.LONG TERM (Monday through Saturday)...
Issued at 210 PM EDT Sat Sep 10 2016

The synoptic pattern Monday through Tuesday is expected to feature a
trough across the western US and northern Plains with weak ridging
over the southeast US. Dry weather will prevail across southern
Indiana and central Kentucky with temperatures rebounding into the
low 80s on Monday and mid/upper 80s by Tuesday. Morning temperatures
will be in the mid 50s to low 60s.

A shortwave trough passing through the Great Lakes mid-week will
drag a surface front through the region Wednesday into Thursday.
There is limited moisture return ahead of this system and less than
favorable kinematics, so will continue to mention just 20-30 percent
chances of showers and storms.

Another passing surface high pressure looks to bring a couple more
dry weather days to round out the upcoming work week. Temperatures
are forecast to trend back to near normal by the end of the work
week.

&&

.AVIATION (18Z TAF Update)...
Issued at 1250 PM EDT Sat Sep 10 2016

Main challenge is the timing and impact of thunderstorms from
roughly mid-afternoon into early evening. Believe a broken line of
storms will develop across SW Indiana and western Kentucky, then
push eastward across the terminals. Believe that even for a direct
impact, probabilities are high enough to warrant a TEMPO with MVFR
visibility in TSRA, with SDF and BWG under the gun from roughly 20-
23Z, and LEX from 22Z-01Z Sunday. Tricky call whether to carry VCTS
concurrently, which we are inclined to carry at BWG and LEX, but
have not included at SDF largely for the sake of brevity. SW winds
will be gusty ahead of any convection, with peaks close to 25 kt.

The wind shift associated with the front will move through around
sunset, and any storms will end at that point. NW winds through the
evening with a barely-VFR ceiling, but we'll see clearing skies and
lighter winds around midnight. However, not too concerned with fog
as much drier air will be pushing into the area.  Light north winds
and clear skies expected for Sunday.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........ZT
Long Term.........ZT
Aviation..........RAS
Hazardous weather outlook, Sep 10, 11:37 AM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1137 AM EDT SAT SEP 10 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111545-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1137 AM EDT SAT SEP 10 2016 /1037 AM CDT SAT SEP 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SOME STRONG TO SEVERE STORMS ARE POSSIBLE, MAINLY
ALONG AND EAST OF THE I-65 CORRIDOR FROM AROUND 2 PM TO 9 PM EDT.
DAMAGING WINDS AND HEAVY DOWNPOURS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF DAMAGING WIND OR
HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

ZT

In the hours before

Special weather statement, Sep 10, 1:51 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
151 PM EDT SAT SEP 10 2016

INZ076-077-083-084-089-090-KYZ023>025-101815-
WASHINGTON-ORANGE-CRAWFORD-DUBOIS-HARRISON-PERRY-MEADE-HANCOCK-
BRECKINRIDGE-
151 PM EDT SAT SEP 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...PERRY...ORANGE...CRAWFORD...WESTERN WASHINGTON...DUBOIS...
NORTHWESTERN MEADE...NORTHWESTERN BRECKINRIDGE AND HANCOCK
COUNTIES...

AT 150 PM EDT/1250 PM CDT/...RADAR INDICATED STRONG THUNDERSTORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF PAOLI TO
NEAR GRANDVIEW. MOVEMENT WAS EAST AT 25 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JASPER...TELL CITY...SALEM...PAOLI...HAWESVILLE...ENGLISH...
CAREFREE TOWN...MOUNT PLEASANT...HUNTINGBURG AND FERDINAND.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3851 8707 3849 8695 3853 8668 3869 8668
      3869 8631 3877 8628 3878 8606 3877 8606
      3782 8644 3781 8683 3784 8685 3783 8691
      3788 8689 3791 8693 3789 8698 3793 8698
      3802 8680 3800 8677 3821 8679 3820 8707
TIME...MOT...LOC 1750Z 255DEG 22KT 3865 8651 3795 8690

AMS
Special weather statement, Sep 10, 2:17 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
217 PM EDT SAT SEP 10 2016

INZ076>079-083-084-089>092-KYZ023>025-101845-
SCOTT-ORANGE-WASHINGTON-CRAWFORD-JEFFERSON-FLOYD-HARRISON-CLARK-
DUBOIS-PERRY-HANCOCK-BRECKINRIDGE-MEADE-
217 PM EDT SAT SEP 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT...NORTHWESTERN
JEFFERSON...PERRY...NORTHWESTERN FLOYD...ORANGE...WASHINGTON...
CRAWFORD...NORTHWESTERN CLARK...DUBOIS...WESTERN HARRISON...
NORTHWESTERN BRECKINRIDGE...NORTHWESTERN MEADE AND HANCOCK
COUNTIES...

AT 217 PM EDT/117 PM CDT/...RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF SALEM TO
NEAR TELL CITY. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JASPER...TELL CITY...SCOTTSBURG...SALEM...PAOLI...CORYDON...
HARDINSBURG...HAWESVILLE...ENGLISH AND NEW PROVIDENCE TOWN.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3773 8650 3779 8682 3790 8692 3789 8699
      3800 8677 3806 8677 3821 8679 3821 8705
      3848 8696 3853 8668 3869 8668 3869 8631
      3877 8628 3878 8620 3878 8618 3873 8587
      3883 8573 3882 8561 3891 8553 3890 8553
TIME...MOT...LOC 1817Z 254DEG 28KT 3874 8618 3798 8669

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:51 PM EDTSpecial Weather StatementLMKCrawford, Dubois, Orange, Perry24 min
Sep 10, 2:17 PM EDTSpecial Weather StatementLMKCrawford, Dubois, Orange, Perry, Scott, Washington28 min
Sep 10, 2:48 PM EDTSpecial Weather StatementLMKCrawford, Floyd, Jefferson, Scott, Washington27 min
Sep 10, 3:00 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison, Perry30 min
Sep 10, 3:13 PM EDTSevere Thunderstorm WarningLMKClark, Jefferson, Scott, Washington32 min
Sep 10, 3:21 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison24 min
Sep 10, 3:43 PM EDTSevere Thunderstorm WarningLMKJefferson17 min
Sep 10, 3:57 PM EDTSevere Thunderstorm WarningLMKHarrison33 min
Sep 10, 2:51 PM EDTSpecial Weather StatementLMKBreckinridge, Ohio24 min
Sep 10, 3:32 PM EDTSpecial Weather StatementLMKGrayson, Hardin28 min
Sep 10, 3:34 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade26 min
Sep 10, 3:44 PM EDTSpecial Weather StatementLMKButler, Edmonson, Logan, Simpson, Warren61 min
Sep 10, 3:46 PM EDTSpecial Weather StatementLMKBullitt, Jefferson29 min
Sep 10, 3:48 PM EDTSpecial Weather StatementLMKOldham, Trimble27 min
Sep 10, 3:53 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Oldham, Shelby, Spencer37 min
Sep 10, 4:06 PM EDTSpecial Weather StatementLMKHenry, Trimble24 min
Sep 10, 4:21 PM EDTSevere Thunderstorm WarningLMKLogan24 min
Sep 10, 4:22 PM EDTSpecial Weather StatementLMKNelson, Shelby, Spencer23 min
Sep 10, 4:36 PM EDTSpecial Weather StatementLMKHenry24 min
Sep 10, 4:47 PM EDTSpecial Weather StatementLMKFranklin, Spencer13 min
Sep 10, 4:49 PM EDTSevere Thunderstorm WarningLMKFranklin, Scott26 min
Sep 10, 4:54 PM EDTSpecial Weather StatementLMKGreen, Hart, Larue, Marion, Mercer, Nelson and 2 more36 min
Sep 10, 4:57 PM EDTSpecial Weather StatementLMKAdair, Allen, Barren, Cumberland, Metcalfe, Monroe63 min
Sep 10, 5:01 PM EDTSpecial Weather StatementLMKAnderson, Spencer, Woodford29 min
Sep 10, 5:15 PM EDTSpecial Weather StatementLMKHarrison, Scott30 min
Sep 10, 5:30 PM EDTSpecial Weather StatementLMKBoyle, Casey, Garrard, Jessamine, Lincoln, Madison60 min
Sep 10, 5:32 PM EDTSpecial Weather StatementLMKBourbon, Clark, Fayette, Nicholas43 min
Sep 10, 6:17 PM EDTSpecial Weather StatementLMKClark13 min
Sep 10, 6:28 PM EDTSpecial Weather StatementLMKLincoln, Madison17 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.